- Other Apps
Top Line: An immune-related adverse event (irAE) such as a rash shouldn’t necessarily be mourned when treating a patient with immune checkpoint inhibitors.
The Study: Why? Because that probably means it’s working as intended (i.e., ramping up the immune system). This secondary analysis of KEYNOTE-045 was designed to establish any association between irAEs on pembrolizumab and disease outcomes for stage III melanoma. The incidence of irAEs with pembro was 37%, the most common ones being hyper- or hypothyroidism and vitiligo. Fortunately, less than one-fifth of patients with irAEs discontinued treatment. More fortunate was that their risk of recurrence or death was slashed by more than a third when compared to those who sailed through treatment without any drug-related issue (HR 0.61). In particular, the largest discrepancy in recurrence-free survival was seen after recording of an irAE (HR 0.37). Importantly, this benefit held strong for patients regardless of sex or age or even need for steroids, though those receiving steroids did benefit less than those who didn’t.
TBL: There should probably be a high threshold for discontinuing immune checkpoint inhibitors due to an immune-related adverse event since that may be a clear signal that the drug is working. | Eggermont, JAMA Oncol 2020